High Wind, Bailey
- When
- February 28, 11:30 AM CST
- Where
- Bailey forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
During the afternoon of the 28th, a strong upper level storm system moved out of the central Rockies onto the central High Plains. This system caused widespread strong winds across West Texas with a few severe wind gusts on the South Plains.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
During the afternoon of the 28th, a strong upper level storm system moved out of the central Rockies onto the central High Plains. This system caused widespread strong winds across West Texas with a few severe wind gusts on the South Plains. The strong winds also caused a wildfire to rapidly spread beginning at 1515 CST. The wildfire was located in Lamb County four miles south of Sudan and was contained by 1800 CST. About 375 acres were burned although no significant damage occurred with this wildfire.
A list of severe wind gusts measured by the Texas Tech University West Texas Mesonet follows:
60 mph at Brownfield (Terry County), 59 mph at Muleshoe (Bailey County), 58 mph at Plains (Yoakum County), 58 mph at Wolfforth (Lubbock County), and 58 mph at Anton (Hockley County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 28, 6:06 AM CST, 5 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 606 AM CST TUE FEB 28 2012 .UPDATE... DROPPING DENSE FOG ADVISORY. WINDS BECOMING STRONG ENOUGH AND FROM THE SOUTH ENOUGH NOW TO MAKE ADDITIONAL WIDESPREAD DENSE FOG UNLIKELY. RMCQUEEN && .AVIATION... STRATUS LAYER SHOULD GRADUALLY LIFT AND BREAK UP IN THE NEXT FEW HOURS AS FLOW VEERS MORE TO THE SOUTHWEST. STRONG SOUTHWEST WINDS EXPECTED AT BOTH KLBB AND KCDS...WITH LOWEST VISIBILITY RESTRICTIONS FROM BLOWING DUST AT KLBB. WINDS FURTHER VEER TO THE WEST-NORTHWEST THIS EVENING WITH PASSAGE OF PACIFIC COLD FRONT. LOW POSSIBILITY FOR STRONGER WINDS DEVELOPING BEHIND THIS FRONT TONIGHT...NOT MENTIONED IN THIS TAF PACKAGE. RMCQUEEN && .PREV DISCUSSION... /ISSUED 448 AM CST TUE FEB 28 2012/ SHORT TERM... UPPER FLOW REMAINS BACKED THIS MORNING WITH A MOIST UPPER LEVEL PLUME OVERHEAD...AND SATURATED CONDITIONS BELOW ABOUT 800 MB. UPPER LOW WAS KICKING EAST INTO THE EASTERN GREAT BASIN WITH PRECIPITATION SPREADING FROM SOUTHERN INTO THE CENTRAL ROCKIES. SYSTEM WILL MOVE TO THE EAST-NORTHEAST TODAY CROSSING THE COLORADO FRONT RANGE THIS AFTERNOON INTO WESTERN NEBRASKA THIS EVENING. LIGHT PRECIPITATION AND FOG THIS MORNING SHOULD CLEAR MOST AREAS ON THE CAP-ROCK SHORTLY AFTER 13Z OR 14Z...AND OVER ROLLING PLAINS LATER THIS MORNING. THE STRONGEST WIND CORE AND DRY PUNCH WILL BE DIRECTED JUST NORTH OF OUR AREA AS WE HAVE BEEN ANTICIPATING...BUT DEEP LAYERED STRONGER FLOW WILL MIX ABRUPTLY TO THE SURFACE MOST AREAS LATER THIS MORNING TO MID-DAY. THERE APPEARS TO BE ENOUGH DEEP MIXING INTO THIS STRONGER WIND CORE OVER OUR NORTHWEST ZONES TO REACH INTO HIGHER WINDS. WE ARE ISSUING A HIGH WIND WARNING FOR NORTHWESTERN FIVE COUNTIES...WITH A WIND ADVISORY REMAINDER OF THE AREA. SUBSIDENCE WILL INCREASE THROUGH THE AFTERNOON WITH ONLY BREAK PROVIDED BY PASSAGE OF A BY-THEN DRY PACIFIC COLD FRONT LATE IN THE AFTERNOON AND EARLY EVENING. UNLIKELY TO SEE SIGNIFICANT MOISTURE WITH THIS FRONT OTHER THAN A FEW CUMULUS CLOUDS PERHAPS. A SHALLOW AND PERHAPS STRONGER SUBSIDENCE REGION MAY FOLLOW THIS FRONTAL PASSAGE WHILE CORE OF 35 KT WINDS HUGS JUST OFF THE SURFACE...SO THERE WILL BE SOME POTENTIAL AGAIN FOR STRONGER WEST-NORTHWEST WINDS DURING THE EVENING INTO THE EARLY MORNING HOURS ON FRIDAY BEHIND THE FRONT DEPENDING ON STRENGTH OF SUBSIDENCE. HAVE MAINTAINED ONLY MODEST BREEZES OVERNIGHT FOR NOW SIMILAR TO MAJORITY OF GUIDANCE. RMCQUEEN LONG TERM... AFTER A WINDY TUESDAY...WEDNESDAY WILL FEEL LIKE A PLEASANT DAY. A PROGRESSIVE SHORT WAVE TROUGH WILL MOVE OVER THE REGION WITH ONLY BREEZY SURFACE WINDS. HOWEVER...THURSDAY WILL RETURN TO FIRE WEATHER CONDITIONS. LEE TROUGH WILL BECOME REESTABLISHED ON THURSDAY IN ADVANCE OF UPPER TROUGHING ACROSS THE ROCKIES. VERY WARM TEMPERATURES WILL LEAD TO DEEP MIXING TO LEVELS PROGGED TO BE JUST SHY OF 700MB. WIND SPEEDS AT 700MB ARE PROGGED TO BE AROUND 40KT OVER THE SOUTH PLAINS WITH HIGHER AMOUNTS OVER THE PANHANDLE WHERE A STRONGER HEIGHT GRADIENT WILL EXIST. THE PRESSURE GRADIENT WILL BE RATHER WEAK DURING THE AFTERNOON HOURS. VERY DRY AIR AND SUBSIDENCE ALOFT WILL DRY OUT THE LOW LEVELS EVEN FURTHER WITH NEAR ZERO SURFACE DEW POINTS POSSIBLE. TO PUT IN PERSPECTIVE THE RAPID CHANGE FROM TUESDAYS MOISTURE TO THURSDAYS LACK OF MOISTURE...THE PRECIPITABLE WATER VALUES WILL PLUNGE FROM 0.70 INCHES TO AROUND 0.10 INCHES. THE REGION WILL ALSO SEE A BUILDING LOW LEVEL THERMAL RIDGE WHICH MAY INCREASE THE FIRE WEATHER THREAT. A FRONT WILL MOVE THROUGH ON FRIDAY MORNING OR AFTERNOON WITH SURFACE RIDGING BUILDING IN BEHIND FOR THE FIRST PART OF THE WEEKEND. HOWEVER...WINDS WILL TURN BACK TO THE SOUTH ON SUNDAY LEADING TO ANOTHER WARMUP EARLY NEXT WEEK. DEPENDING ON THE TIMING OF THE FRONT FOR FRIDAY...SOUTHERN ZONES COULD SEE FIRE WEATHER CONDITIONS MET BEFORE THE FRONTAL PASSAGE. JDV FIRE WEATHER... STRONG SOUTHWESTERLY WINDS WILL DEVELOP LATER THIS MORNING ON THE CAPROCK AND BY EARLY AFTERNOON OFF THE CAPROCK. MOISTURE FLOW SHUNTED EAST WILL ALLOW RELATIVE HUMIDITY TO DROP BELOW 15 PERCENT ON THE CAPROCK...BUT APPEARS UNLIKELY TO DROP THAT LOW OVER MOST OF THE ROLLING PLAINS. FIRE DANGER WILL INCREASE ON THE CAPROCK AND AREAS ADJACENT DURING THE AFTERNOON...BUT WILL STRUGGLE TO INCREASE OVER OUR EASTERN COUNTIES FROM CHILDRESS SOUTHWARD THROUGH JAYTON AND ASPERMONT WHERE HIGH HUMIDITY WILL LAST LONGER. ADDED HALL... MOTLEY...AND CROSBY COUNTIES TO THE RED FLAG WARNING AND WILL CANCEL THE FIRE WEATHER WATCH ELSEWHERE IN THE EAST...REPLACED WITH A FIRE DANGER STATEMENT INSTEAD. PACIFIC FRONT EDGING EAST-SOUTHEAST LATE THIS AFTERNOON AND EARLY EVENING COULD SEE STRONG WIND GUSTS INTO THE EVENING AND WILL HAVE TO BE WATCHED...BUT COOLER TEMPERATURES WITH THE FRONT SEEM LIKELY TO KEEP HUMIDITY LEVELS HIGHER BY THEN. RMCQUEEN ANOTHER ROUND OF FIRE WEATHER MAY OCCUR ON THURSDAY. WINDS WILL INCREASE OUT OF THE SOUTHWEST WITH SURFACE CYCLOGENESIS IN THE PANHANDLE ALONG WITH AN INCREASING HEIGHT GRADIENT. ATMOSPHERIC MIXING WILL BE DEEP WITH VERY WARM TEMPERATURES. MAXIMUM TEMPERATURES ARE FORECAST TO BE BETWEEN 15 AND 20 DEGREES ABOVE NORMAL. ADDITIONALLY...A LOW LEVEL THERMAL RIDGE WILL DEVELOP FROM THE PERMIAN BASIN THROUGH THE SOUTH PLAINS AND SOUTHERN TEXAS PANHANDLE. WILL EXPECT A FIRE WEATHER WATCH TO BE ISSUED FOR THURSDAY AT A LATER TIME GIVEN THE FIRE WEATHER IMPACTS FOR TODAY. A COLD FRONT WILL MOVE THROUGH THE REGION ON FRIDAY MORNING OR AFTERNOON. IF THE FRONT ARRIVES LATER THAN EXPECTED...AREAS ACROSS THE SOUTHERN SOUTH PLAINS AND SOUTHERN ROLLING PLAINS COULD MEET CRITICAL FIRE WEATHER CONDITIONS. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 66 27 65 31 70 / 10 0 0 0 0 TULIA 69 30 67 32 72 / 20 0 0 0 0 PLAINVIEW 69 32 69 33 74 / 20 0 0 0 0 LEVELLAND 69 33 70 34 76 / 10 0 0 0 0 LUBBOCK 71 34 70 35 77 / 10 0 0 0 0 DENVER CITY 68 32 70 37 76 / 0 0 0 0 0 BROWNFIELD 70 33 71 35 77 / 10 0 0 0 0 CHILDRESS 76 37 73 38 79 / 30 0 0 0 0 SPUR 76 37 73 37 80 / 20 0 0 0 0 ASPERMONT 79 38 75 39 82 / 20 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 11 AM THIS MORNING TO 7 PM CST THIS EVENING FOR THE FOLLOWING ZONES: TXZ024>026-029>044. HIGH WIND WARNING FROM 11 AM THIS MORNING TO 7 PM CST THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>023-027-028. RED FLAG WARNING FROM 11 AM THIS MORNING TO 7 PM CST THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>025-027>031-033>036-039>041. && 05/99/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 502 AM CST TUE FEB 28 2012 TXZ021>044-291115- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 502 AM CST TUE FEB 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NON PRECIPITATION AREAS OF FOG...LOCALLY DENSE...WILL BE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA THROUGH MID MORNING TODAY. STRONG WINDS WILL DEVELOP LATER THIS MORNING INTO THE AFTERNOON WITH POTENTIALLY DAMAGING WINDS OVER THE SOUTHWEST TEXAS PANHANDLE AND NORTHWESTERN SOUTH PLAINS. AREAS OF BLOWING DUST WILL ALSO DEVELOP LATER TODAY WITH VISIBILITIES LOCALLY UNDER A MILE MAINLY FOR AREAS ON THE CAP-ROCK. A HIGH WIND WARNING IS IN EFFECT TODAY FOR THE EXTREME SOUTHWEST PANHANDLE AND NORTHWESTERN SOUTH PLAINS...WITH A WIND ADVISORY ELSEWHERE ACROSS THE SOUTH PLAINS AND ROLLING PLAINS. FIRE WEATHER A RED FLAG WARNING FOR CRITICAL FIRE WEATHER CONDITIONS IS IN EFFECT LATER THIS MORNING AND THIS AFTERNOON FOR AREAS ON THE CAP-ROCK AND ADJACENT TO THE CAP-ROCK IN THE NORTHERN ROLLING PLAINS. ELEVATED FIRE DANGER IS IS EXPECTED FOR REMAINING AREAS IN THE ROLLING PLAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WINDY CONDITIONS WILL COMBINE WITH MUCH ABOVE NORMAL TEMPERATURES ON THURSDAY AFTERNOON TO CREATE POSSIBLE CRITICAL FIRE WEATHER CONDITIONS ACROSS THE ENTIRE AREA. ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL ALSO BE POSSIBLE ON FRIDAY ACROSS THE SOUTHERN SOUTH PLAINS AND SOUTHERN ROLLING PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The national radar mosaic for the moment the first event began.
5 high wind, 1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363796, 363797, 363800, 363805, 363801, 363803.